Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 23, NWS Riverton, WY

December 27, 20085 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Dec 27, 2008, 4:12 PM MST for 5 counties in Wyoming. It took effect at Dec 27, 2008, 6:00 PM MST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 4:12 PM MST (23:12 UTC)
In effect from
Dec 27, 2008, 6:00 PM MST
Expired
Dec 28, 2008, 3:53 PM MST
In force
22 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 272312
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
412 PM MST SAT DEC 27 2008

...HIGH WINDS WILL BE POSSIBLE THIS EVENING THROUGH SUNDAY
MORNING IN THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS...

.STRONG WEST WINDS ALOFT CROSSING THE ABSAROKA RANGE THIS EVENING
THROUGH SUNDAY MORNING WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WIND GUSTS IN THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS. WIND
GUSTS TO NEAR 60 MPH ARE LIKELY WITH ISOLATED GUSTS TO AROUND 70
MPH UNTIL MIDNIGHT.

WYZ002-003-280715-
/O.UPG.KRIW.HW.A.0015.081228T0100Z-081228T1900Z/
/O.NEW.KRIW.HW.W.0023.081228T0100Z-081229T0000Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
412 PM MST SAT DEC 27 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST SUNDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

PERSONS ACROSS PARTS OF PARK COUNTY WYOMING CAN EXPECT WEST TO
SOUTHWEST WINDS OF 35 TO 45 MPH THIS EVENING WITH WIND GUSTS OF 60
TO 70 MPH POSSIBLE. THE MOST FAVORABLE TIME FOR HIGH WIND GUSTS
APPEARS TO BE BETWEEN 6 PM THIS EVENING AND MIDNIGHT TONIGHT.
RESIDENTS OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS AND
TRAVELERS NEAR THESE AREAS SHOULD STAY TUNED FOR FURTHER
STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ019-020-022-030-280715-
/O.NEW.KRIW.HW.A.0016.081228T1800Z-081229T1800Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER...WAMSUTTER
412 PM MST SAT DEC 27 2008

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING. 

A STRONG PACIFIC STORM SYSTEM WILL INCREASE SURFACE WINDS ACROSS
WYOMING THROUGH SUNDAY. AREAS AROUND THE RATTLESNAKE MOUNTAINS TO
CASPER CAN EXPECT VERY STRONG WINDS BY SUNDAY AFTERNOON...CONTINUING
INTO EARLY MONDAY. SOUTHWEST WINDS OF 35 TO 45 MPH WILL OCCUR
ACROSS EAST CENTRAL WYOMING WITH POSSIBLE WIND GUSTS TO NEAR 60
MPH. AGAIN...THIS COULD BE A PROLONGED WIND EVENT THROUGH MONDAY.

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. STAY
TUNED TO NOAA WEATHER RADIO IN REGARDS TO THIS UPCOMING WIND EVENT.

$$

KPL
3 follow-up statements
000 
WWUS75 KRIW 280332
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
832 PM MST SAT DEC 27 2008

...HIGH WINDS WILL BE POSSIBLE THROUGH SUNDAY IN THE ABSAROKA
RANGE AND ADJACENT CODY FOOTHILLS...

.STRONG WEST WINDS ALOFT CROSSING THE ABSAROKA RANGE WILL HAVE
THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN THE ABSAROKA RANGE
AND THE CODY FOOTHILLS. THE STRONGEST WINDS WILL MOST LIKELY OCCUR
OVERNIGHT AND SUNDAY MORNING.

WYZ002-003-281300-
/O.CON.KRIW.HW.W.0023.000000T0000Z-081229T0000Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
832 PM MST SAT DEC 27 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY. 

SUSTAINED WIND OF 50 TO 60 MPH HAS BEEN COMMON THIS EVENING ON
HIGHWAY 296 OVER CHIEF JOSEPH PASS. SIMILAR SUSTAINED SPEEDS WITH
GUSTS OF 70 TO 80 MPH ARE POSSIBLE THROUGH THE EARLY MORNING
HOURS IN THE MOUNTAINS AND AROUND CLARK. THE STRONGEST WINDS OVER
THE LOWER ELEVATIONS WILL LIKELY OCCUR IN SOUTHWEST CODY...ALONG
HIGHWAY 120 NORTH OF CODY...AND AROUND CLARK.

TRAVELERS HEADING NORTH OF CODY ON HIGHWAY 120 AND OVER CHIEF
JOSEPH PASS TO SUNLIGHT BASIN SHOULD BE PREPARED FOR STRONG
CROSSWINDS THROUGH THE OVERNIGHT HOURS. ANOTHER WIND PRONE AREA IS
HIGHWAY 120 SOUTH FROM CODY TO ABOUT MILE MARKER 70. STAY TUNED
FOR UPDATES FROM THE NATIONAL WEATHER SERVICE IN RIVERTON.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ019-020-022-030-281300-
/O.EXT.KRIW.HW.A.0016.081228T1800Z-081230T0000Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER...WAMSUTTER
832 PM MST SAT DEC 27 2008

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY AFTERNOON...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY AFTERNOON. 

A STRONG PACIFIC STORM SYSTEM WILL INCREASE SURFACE WIND ACROSS
WYOMING SUNDAY AND MONDAY. AREAS FROM EASTERN SWEETWATER COUNTY TO
AROUND CASPER CAN EXPECT VERY STRONG WINDS BY SUNDAY AFTERNOON.
THE WINDS MAY HAVE A BRIEF DECREASE SUNDAY NIGHT BEFORE INCREASING
AGAIN ON MONDAY AS LOW PRESSURE BEGINS TO FORM EAST OF THE
ROCKIES. SOUTHWEST WIND OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
ARE POSSIBLE. THE POTENTIAL EXISTS FOR SLIGHTLY HIGHER SPEEDS TO
OCCUR MONDAY AFTERNOON.

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. STAY
TUNED TO NOAA WEATHER RADIO AND WWW.WEATHER.GOV/RIVERTON FOR
UPDATES AND POSSIBLE WARNINGS WITH REGARDS TO THIS WIND EVENT.

$$
000 
WWUS75 KRIW 280911
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
211 AM MST SUN DEC 28 2008

...HIGH WINDS ARE EXPECTED THIS MORNING THROUGH SUNDAY AFTERNOON IN 
THE ABSAROKA RANGE AND ADJACENT CODY FOOTHILLS AND IN EASTERN 
SWEETWATER COUNTY AND THE LOWER ELEVATIONS OF NATRONA COUNTY LATE 
THIS MORNING THROUGH LATE MONDAY AFTERNOON...

.STRONG WEST WINDS ALOFT CROSSING THE ABSAROKA RANGE WILL HAVE
THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN THE ABSAROKA RANGE
AND THE CODY FOOTHILLS. THE STRONGEST WINDS WILL MOST LIKELY
OCCUR IN THE EARLY MORNING HOURS TODAY AND AGAIN THIS AFTERNOON.
LOW PRESSURE IN EASTERN WYOMING AND STRONG HIGH PRESSURE IN UTAH
AND COLORADO TODAY THROUGH MONDAY WILL GENERATE STRONG SOUTHWEST
WIND GUSTS IN EASTERN SWEETWATER COUNTY AND THE LOWER ELEVATIONS OF
NATRONA COUNTY LATE THIS MORNING THROUGH LATE MONDAY AFTERNOON. 

WYZ022-281015-
/O.CAN.KRIW.HW.A.0016.081228T1800Z-081230T0000Z/
CASPER MOUNTAIN-
211 AM MST SUN DEC 28 2008

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WATCH. 

STRONG HIGH PRESSURE IN UTAH AND COLORADO AND LOW PRESSURE IN
EASTERN WYOMING WILL INCREASE SURFACE WINDS ACROSS CENTRAL WYOMING
TODAY THROUGH MONDAY. SOUTHWEST WINDS IN THE CASPER MOUNTAIN AREA WILL
INCREASE TO 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH LATE THIS
MORNING THROUGH LATE MONDAY AFTERNOON. THESE WINDS ARE BELOW HIGH
WIND WARNING CRITERIA. THEREFORE...THE HIGH WIND WATCH FOR CASPER
MOUNTAIN HAS BEEN CANCELLED.

$$

WYZ019-020-030-282300-
/O.UPG.KRIW.HW.A.0016.081228T1800Z-081230T0000Z/
/O.EXB.KRIW.HW.W.0023.081228T1800Z-081230T0000Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER...WAMSUTTER
211 AM MST SUN DEC 28 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
MST MONDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

STRONG HIGH PRESSURE IN UTAH AND COLORADO AND LOW PRESSURE IN
EASTERN WYOMING WILL INCREASE SURFACE WIND ACROSS PORTIONS OF 
CENTRAL WYOMING LATE THIS MORNING THROUGH MONDAY AFTERNOON. AREAS
FROM EASTERN SWEETWATER COUNTY EAST TO NATRONA COUNTY CAN EXPECT
STRONG WINDS BY LATE THIS MORNING. THE WINDS MAY HAVE A BRIEF
DECREASE SUNDAY NIGHT BEFORE INCREASING AGAIN ON MONDAY AS LOW
PRESSURE DEEPENS EAST OF THE ROCKIES. SOUTHWEST WIND OF 35 TO 45 MPH
WITH GUSTS AROUND 60 MPH ARE EXPECTED. THE POTENTIAL EXISTS FOR
SLIGHTLY HIGHER GUSTS TO OCCUR MONDAY AFTERNOON.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ002-003-282300-
/O.CON.KRIW.HW.W.0023.000000T0000Z-081229T0000Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
211 AM MST SUN DEC 28 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

SUSTAINED WINDS OF 45 TO 60 MPH OCCURRED SATURDAY EVENING AND
CONTINUED THROUGH EARLY THIS MORNING ON HIGHWAY 296 OVER CHIEF JOSEPH
PASS. SIMILAR SUSTAINED WIND SPEEDS WITH GUSTS OF 70 TO 80 MPH ARE
POSSIBLE THIS MORNING THROUGH LATE THIS AFTERNOON IN THE MOUNTAINS
IN AND AROUND CLARK. THE STRONGEST WINDS OVER THE LOWER ELEVATIONS
WILL LIKELY OCCUR IN SOUTHWEST CODY...ALONG HIGHWAY 120 NORTH OF
CODY...AND AROUND CLARK.

TRAVELERS HEADING NORTH OF CODY ON HIGHWAY 120 AND OVER CHIEF
JOSEPH PASS TO SUNLIGHT BASIN SHOULD BE PREPARED FOR STRONG
CROSSWINDS. ANOTHER WIND PRONE AREA IS HIGHWAY 120 SOUTH FROM
CODY TO ABOUT MILE MARKER 70. STAY TUNED FOR UPDATES FROM THE
NATIONAL WEATHER SERVICE IN RIVERTON.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

SMITH
000 
WWUS75 KRIW 282253
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
353 PM MST SUN DEC 28 2008

WYZ019-020-030-290000-
/O.CAN.KRIW.HW.W.0023.000000T0000Z-081230T0000Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER...WAMSUTTER
353 PM MST SUN DEC 28 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELED THE HIGH
WIND WARNING. 

SUSTAINED WIND FROM 40 TO 50 MPH WITH GUSTS TO AS HIGH AS 73 MPH 
OCCURRED OVER THE GREEN MOUNTAINS...RATTLESNAKE RANGE AND WESTERN 
NATRONA COUNTY AREAS THIS AFTERNOON. STRONG SOUTHWEST WIND WILL 
CONTINUE OVER PORTIONS OF CENTRAL WYOMING TONIGHT BUT HIGH WIND 
SPEEDS ARE NO LONGER EXPECTED. AS A RESULT...THE HIGH WIND WARNING
FOR THE GREEN AND RATTLESNAKE MOUNTAINS...EASTERN SWEETWATER COUNTY
AND NATRONA COUNTY HAS BEEN CANCELED. HIGH WIND IS EXPECTED TO
RETURN TO THIS AREA MONDAY AFTERNOON AND EVENING.

$$

WYZ002-003-290000-
/O.CAN.KRIW.HW.W.0023.000000T0000Z-081229T0000Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
353 PM MST SUN DEC 28 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELED THE HIGH
WIND WARNING. 

SUSTAINED WIND FROM 50 TO 64 MPH WITH HIGHER GUSTS OCCURRED OVER THE 
ABSAROKA MOUNTAINS AND CODY FOOTHILLS TODAY. STRONG WEST TO SOUTHWEST
WIND WILL CONTINUE OVER PORTIONS OF NORTHERN WYOMING TONIGHT BUT 
HIGH WIND SPEEDS ARE NO LONGER EXEXPECTED. AS A RESULT...THE HIGH WIND
WARNING FOR THESE AREAS HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 27, 3:24 PM MST, 48 minutes earlier.

Area forecast discussion, Dec 27, 3:24 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MST SAT DEC 27 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY
MODELS REMAIN IN FAIRLY GOOD AGREEMENT ON ACTIVE WX PATTERN ACROSS
WYOMING. SHORTWAVE RIDGING ALOFT TO BE REPLACED BY MOIST ZONAL
FLOW ON SUNDAY. THIS MOISTURE IN THE STRONG ZONAL FLOW WILL
RESULT IN PLENTY OF SNOW IN THE WESTERN MOUNTAINS AND INCREASE IN
SFC WINDS ACROSS MOST LOWER ELEVATIONS EAST OF THE DIVIDE.

FIRST...WEST OF THE DIVIDE. THIS AREA WILL BE AIDED BY GOOD
ISENTROPIC LIFT AND DEEP MOISTURE. HAVE TO BELIEVE SNOWFALL WILL
BE CONTINUOUS IN THE WESTERN MOUNTAINS AND MOST OF YELLOWSTONE
NATL PARK SUNDAY INTO MONDAY AND POSSIBLY TUESDAY. MODELS SHOW
GENEROUS QPF OVER THIS REGION...INCLUDING THE WESTERN VALLEYS. HARD
TO NAIL DOWN SNOW AMOUNTS AT THIS TIME...BUT WILL LIKELY REACH
WARNING CRITERIA FROM THE TETONS TO PARTS OF SALT AND WIND RIVER RANGES.
THEREFORE...WILL ISSUE WINTER STORM WATCH FOR MOST OF WESTERN WYOMING
BEGINNING SUNDAY AFTERNOON. ISENTROPIC LIFT SHOULD WEAKEN BY LATE MONDAY
ACROSS WESTERN WY.

AT THE SAME TIME...A VERY SUBSTANTIAL WIND EVENT LOOKS TO BE
DEVELOPING IN THE FAVORABLE WIND PRONE AREAS OF THE RIVERTON CWA.
A PRONOUNCED UPPER LEVEL JET WILL PUT MOST OF NORTHERN AND CENTRAL
WY IN FAVORABLE HIGH WIND SCENARIO...ALTHOUGH STRONGEST WINDS
LOOK TO MIX DOWN SUNDAY NIGHT AND MONDAY. HOWEVER...GOOD DOWNWARD
FORCING BEGINS DURING THE DAY SUNDAY AS REGION IS UNDER INFLUENCE
OF RIGHT FRONT QUADRANT OF H3 JET. THIS IS WHEN 110-120KT JET
NOSES INTO NORTHERN WY. H7 WINDS ARE EVEN MORE IMPRESSIVE BY
EARLY MONDAY...SPCLY FROM THE MONTANA/WYOMING BORDER TO THE CODY
FOOTHILLS. IN FACT...WILL UPGRADE HIGH WIND WATCH TO HIGH WIND
WARNING FOR ABSAROKAS AND CODY FOOTHILLS BEGINNING THIS EVENING.
CURRENT OBS AND WIND PROFILE WILL KEEP WINDS NEAR OR ABOVE CRITERIA
THIS EVENING AND MOST OF TONIGHT FOR THOSE AREAS.

WIND DIRECTION EVEN BECOMES MORE FAVORABLE BY SUNDAY AFTERNOON INTO
MONDAY FOR HIGH WIND EVENT FROM SOUTHERN WIND RIVER MOUNTAINS TO
KCPR. ALTHOUGH WILL HIT WINDS HARD ACROSS THESE WIND PRONE AREAS
TONIGHT AND EARLY SUNDAY...WILL GO EVEN STRONGER BY SUNDAY AFTN
AND HOIST A HIGH WIND WATCH. THIS WATCH WILL ALSO INCLUDE THE
ABSAROKA RANGE AND CODY. OVERALL...ALL MODELS SUPPORT THIS
SCENARIO. MOST OF WIND RIVER BASIN SHOULD BE SHELTERED FROM THESE
STRONG WINDS THROUGH SUNDAY...BUT MONDAY COULD BE DAY INVERSION IS
BROKEN RESULTING IN WINDY DAY JUST ABOUT EVERYWHERE.

OTHERWISE...IT WILL BE DRY EAST OF THE DIVIDE WITH THE EXCEPTION
OF THE BIG HORN MOUNTAINS. RH FIELDS SUPPORT PTCLDY TO MOCLDY
SKIES EAST OF THE DIVIDE INTO TUESDAY. HOWEVER...THE LOWER
ELEVATIONS COULD BE MOCLR AT TIMES SUNDAY AND SUNDAY NIGHT DUE TO
THE DOWNWARD FORCING/DRYING. AND WITH THE EXCEPTION OF THE WESTERN
MOUNTAINS...TEMPS WILL BE AT OR ABOVE NORMAL THROUGH TUESDAY
WITH THE DOWNSLOPING WINDS ACROSS THE RIVERTON CWA.

WILL LET LATER SHIFTS ADJUST TIMING OF WIND AND SNOW AMOUNTS IF
NECESSARY. THIS WILL HAVE TO BE THE CASE FOR THE HIGH WIND WARNING
IN ZONES 2-3...SPCLY SINCE WARNING WILL LIKELY NEED TO BE EXTENDED.
OTHERWISE...HIGHLIGHTS WILL BE OUT BY LATE THIS AFTN.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
FORECAST FOR THIS PERIOD WEIGHTED HEAVILY TOWARD THE
ECMWF...ESPECIALLY IN THE LATER HALF OF THE PERIOD. OMEGA BLOCK
REMAINS OVER THE NORTH CENTRAL PACIFIC AND BERING SEA THROUGH THE
PERIOD WITH STRONG PROGRESSIVE ZONAL FLOW OVER THE U.S. GFS
OPERATIONAL BECOMES INCREASINGLY OUT OF PHASE WITH GEFS MEAN AND
ECMWF AS IT ATTEMPTS TO SPLIT SHORTWAVE ENERGY AROUND TOP OF
BERING SEA RIDGE AND DOWN WEST COAST OF NORTH AMERICA RATHER THAN
THIS ENERGY TAKING THE PATH OF LEAST RESISTANCE BY UNDERCUTTING
THIS RIDGE. THEREFORE GFS BRINGS A MUCH STRONGER SHORTWAVE ACROSS
AREA THURSDAY. FEW CHANGES MADE TO GOING FORECAST WITH HIGH CHANCE
OR LIKELY POPS MAINTAINED ACROSS THE WESTERN MOUNTAINS THROUGH THE
PERIOD...WITH THE LOW-END POPS BEHIND SHORTWAVE PASSAGE TUESDAY
AND THE HIGH-END POPS AHEAD OF AND WITH SHORTWAVE PASSAGE
WEDNESDAY AND WEDNESDAY NIGHT. THIS NEXT SHORTWAVE IS EXPECTED TO
DRIVE A COLD FRONT INTO NORTHERN WYOMING THURSDAY WITH SOME LOW
POPS ACROSS THE NORTHERN BIG HORN BASIN THROUGH JOHNSON COUNTY.
ECMWF SHOWS STRONG WARM AIR ADVECTION ALONG WITH DRYING IN THE
WEST FRIDAY AND SATURDAY. HOWEVER FORECAST WAS WEIGHTED MORE
TOWARD EARLY JANUARY CLIMATOLOGY MAINTAINING HIGH CHANCE POPS
ACROSS THE WEST WITH NEAR OR SLIGHTLY ABOVE SEASONAL TEMPERATURES
AND BREEZY TO WINDY CONDITIONS EAST OF THE DIVIDE.

&&

.AVIATION...
WIDESPREAD LIGHT TO MODERATE SNOW WILL CONTINUE FAR WESTERN
MOUNTAINS AND VALLEYS TONIGHT. THE ASSOCIATED IFR CONDITIONS WILL
IMPACT KJAC TONIGHT THROUGH SUNDAY. AREAS OF MVFR CONDITIONS IN
LIGHT SNOW ARE EXPECTED FARTHER TO THE EAST...IMPACTING KBPI AND
KPNA TONIGHT AND SUNDAY. VFR CONDITIONS WILL PREVAIL EAST OF THE
DIVIDE. STRONG TO VERY STRONG WEST/SOUTHWEST WIND WILL CONTINUE OVER
THE HIGHER TERRAIN OF WESTERN WYOMING...IN THE LEE OF THE ABSAROKA
MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM JUST NORTHEAST OF KRKS
TO KCPR. LCL BLOWING SNOW WILL REDUCE VISIBILITY AND CREATE BRIEF
WHITEOUT CONDITIONS.

&&

.FIRE WEATHER...
A STRONG STORM SYSTEM CONTINUES TO PUSH TOWARD WYOMING. SNOW AND
WIND WILL INCREASE ACROSS THE RIVERTON CWA BY SUNDAY AND CONTINUE
INTO MONDAY. MORE HEAVY MOUNTAIN SNOW CAN BE EXPECTED WEST OF THE
DIVIDE. HOWEVER...THERE WILL BE NO IMPACT TO FIRE WEATHER DURING
THIS PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
WYZ019-020-022-030.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
FOR WYZ001-012>015-023-024.

HIGH WIND WARNING UNTIL 5 PM MST SUNDAY FOR WYZ002-003.

&&

SHORT TERM...KPL
LONG TERM...TEAM RIVERTON
AVIATION...CHURCH
FIRE WEATHER...KPL
Hazardous weather outlook, Dec 27, 3:48 PM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MST SAT DEC 27 2008

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
348 PM MST SAT DEC 27 2008

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND THE CODY
FOOTHILLS THIS EVENING THROUGH SUNDAY MORNING...
...WINTER STORM WATCH FOR THE WESTERN MOUNTAINS...JACKSON HOLE AND
STAR VALLEYS SUNDAY MORNING THROUGH MONDAY MORNING...
...HIGH WIND WATCH FOR EASTERN SWEETWATER COUNTY AND NATRONA COUNTY
MIDDAY SUNDAY THROUGH MIDDAY MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SUSTAINED WEST WIND RANGING FROM 35 TO 50 MPH WILL DEVELOP THIS
EVENING ACROSS THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WITH
WIND GUSTS BETWEEN 65 AND 80 MPH ARE EXPECTED THROUGH SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG AND MOIST FLOW OF PACIFIC AIR WILL BRING PERIODS OF LIGHT TO
MODERATE SNOW TO WESTERN WYOMING SUNDAY THROUGH MONDAY. SIGNIFICANT
SNOWFALL AMOUNTS ARE POSSIBLE. THE HEAVIEST SNOWFALL WILL LIKELY
OCCUR SUNDAY AND SUNDAY NIGHT. 10 TO 15 INCHES OF SNOW IS POSSIBLE BY
MONDAY EVENING OVER THE TETONS AND THE NORTHERN SALT RIVER RANGE.
LESSER AMOUNTS OF 8 TO 12 INCHES COULD OCCUR ACROSS THE SOUTHERN SALT
RIVER...NORTHERN WIND RIVER AND WYOMING RANGES. LOCATIONS IN THE
JACKSON AND STAR VALLEYS WILL LIKELY A TOTAL OF 3 TO 7 INCHES OF SNOW
BY MONDAY EVENING.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 MPH WILL BE POSSIBLE
FROM THE GREEN MOUNTAINS TO THE CASPER AREA THIS AFTERNOON AND SUNDAY
AFTERNOON. THESE WINDS WOULD IMPACT TRAVEL ALONG HIGHWAYS 220 AND
287.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS IN THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS THIS EVENING THROUGH SUNDAY. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:44 AM MSTHigh Wind WatchRIWFremont, Hot Springs, Park13 hr
Dec 27, 4:12 PM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater10 hr
Dec 27, 4:22 PM MSTWinter Storm WatchRIWFremont, Lincoln, Park, Sublette, Teton10 hr

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.